Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at May 18, 2009, 9:50 PM MST for Maricopa County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2009, 9:50 PM MST (04:50 UTC)
- Expired
- May 18, 2009, 10:34 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6352 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 190450
SVRPSR
AZC013-190545-
/O.NEW.KPSR.SV.W.0003.090519T0450Z-090519T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST MON MAY 18 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...TOLLESON...
SURPRISE...SUN CITY WEST...SUN CITY...PHOENIX...LAVEEN...
GUADALUPE...GOODYEAR...GLENDALE...EL MIRAGE...CASHION...AVONDALE...
* UNTIL 1045 PM MST
* AT 948 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS
SEVERE STORM. THIS STORM WAS LOCATED NEAR LAVEEN...AND MOVING
NORTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERRYVILLE...LUKE AFB...LITCHFIELD PARK AND BEARDSLEY
LAT...LON 3340 11248 3351 11254 3371 11255 3368 11215
3350 11197 3324 11195
TIME...MOT...LOC 0450Z 133DEG 7KT 3342 11212
$$
CJB1 follow-up statement
000
WWUS55 KPSR 190534
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST MON MAY 18 2009
AZC013-190541-
/O.CAN.KPSR.SV.W.0003.000000T0000Z-090519T0545Z/
MARICOPA AZ-
1034 PM MST MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY IS
CANCELLED...
THE SEVERE STORM MOVING THROUGH THE VALLEY HAS WEAKENED.
HOWEVER...ISOLATED WIND GUSTS IN EXCESS OF 40 MPH WILL STILL BE
POSSIBLE THROUGH 1045 PM.
LAT...LON 3340 11248 3351 11254 3371 11255 3368 11215
3350 11197 3324 11195
TIME...MOT...LOC 0531Z 133DEG 7KT 3347 11219
$$
HIRSCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:20 PM MST, 30 minutes earlier.
Area forecast discussion, May 18, 9:20 PM MST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 920 PM MST MON MAY 18 2009 .SYNOPSIS... A WEAK LOW PRESSURE SYSTEM JUST OFF NORTHERN BAJA HAS SPREAD MOISTURE INTO THE AREA...WHICH WILL GIVE A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA TONIGHT. TEMPERATURES FOR THE REST OF THE WEEK WILL DECREASE AS THE TROUGH OFF THE BAJA COAST CONTINUES TO FUNNEL MOISTURE OVER THE REGION...LEADING TO INCREASING CHANCES OF MAINLY DRY THUNDERSTORMS THROUGH THROUGH MID WEEK. && .DISCUSSION... STRONG UPPER HIGH OVER THE DESERT SOUTHWEST HAS STARTED TO SHIFT EAST...AND PLOT DATA SHOWED IT CENTERED OVER FAR NCNTRL NEW MEXICO THIS EVENING. AT THE SAME TIME...A WEAK UPPER LOW OFF NRN BAJA HAS COMBINED TO SET UP A MOIST SELY TO SLY FLOW INTO AZ/SERN CA. ALTHOUGH A POCKET OF DRIER LOW/MID LEVEL AIR HAS ROTATED INTO SERN AZ...AS SEEN BY THE 00Z TUS RAOB AND THE LIMITED CONVECTION ACROSS SERN AZ THIS AFTN/EVE...IR IMAGERY SHOWED THAT MUCH MORE MOISTURE IS LURKING FURTHER TO THE SOUTH AND EAST...AND IS READY TO BE IMPORTED INTO THE STATE OVER THE NEXT COUPLE OF DAYS. A SERIES OF IMPULSES IS EMBEDDED IN THE SLY FLOW...AND WE MAY SEE ONE OF THESE WEAK RIPPLES MOVE NORTH AND INTO SOUTHERN AZ LATER TONIGHT. AS SUCH WE WILL KEEP A SLIGHT CHANCE FOR SHOWERS AND MAINLY DRY THUNDERSTORMS GOING ACROSS THE WHOLE CWA FOR THE REST OF TONIGHT. AS OF 9 PM...STORM ACTIVITY WAS ON THE LIGHT SIDE WITH JUST A FEW STORMS SEEN OVER WESTERN MARICOPA...AND LA PAZ COUNTIES. AGAIN...POTENTIAL IS THERE FOR AN UPSWING LATER TONIGHT ACROSS SOUTH CENTRAL AZ. ONE FACTOR OF NOTE...VELOCITY DATA OVER SOUTH-CENTRAL AZ SHOWED A NUMBER OF OUTFLOW BOUNDARIES ALL APPROACHING THE GREATER PHOENIX AREA...AND CONVERGING ON THE VALLEY. ONE WAS MOVING IN FROM THE NORTH...A COUPLE MORE APPROACHED FROM THE SOUTHEAST...A WEAKER ONE FROM THE SOUTHWEST. WHEN THE OUTFLOWS MERGE IN THE NEXT HOUR OR TWO...THEY MAY HELP TRIGGER NEW HIGH BASED CONVECTION OVE THE CENTRAL DESERTS. TIME WILL TELL. FORECASTS HAVE BEEN UPDATED TO REFECT CURRENT WEATHER TRENDS AND LOOK TO BE IN DECENT SHAPE. REST OF THE DISCUSSION IS FROM THE PREVIOUS DAY SHIFT. .PREVIOUS DISCUSSION... LOW PRESSURE SYSTEM OFF THE SOUTHWEST COAST OF CALIFORNIA IS SLOWLY INCHING NORTHEAST TOWARDS ARIZONA. AS IT CIRCULATES IT FUNNELS SIGNIFICANT MOISTURE FROM MEXICO WITH A STRONG MOISTURE PLUME AT THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS ACTIVITY WILL CONTINUE TO INCREASE CHANCES OF RAIN...THUNDERSTORMS...AND THE ASSOCIATED CLOUD COVER THROUGH WEDNESDAY. THIS WILL START A DECLINE IN THE NEAR RECORD TEMPERATURES WE HAVE SEEN THE PAST FEW DAYS. INDEED...TODAY IS THE 13TH CONSECUTIVE DAY OF 100 PLUS TEMPERATURES FOR PHOENIX. THIS TIES THE MARK FOR MAY SET IN 1984 AND 2003. CURRENT FORECAST FOR PHOENIX FOR TOMORROW IS 101 WHICH WOULD BREAK THAT MARK. BY THURSDAY MOISTURE AND CLOUDINESS SHOULD DECREASE AS THE LOW SLOWLY MOVES INTO ARIZONA. THIS WILL RESULT IN TEMPERATURES CRAWLING BACK UP. MODELS ARE SHOWING THE MID LEVEL MOISTURE TREND TO CONTINUE WELL INTO NEXT WEEK. THIS COULD CONTINUE THIS UNUSUAL MAY PATTERN WITH A CHANCE OF MOSTLY DRY THUNDERSTORMS...SOUTHERLY FLOW AND POTENTIAL FOR DUST STORMS. && .AVIATION... SHORT TERM UPDATE FOR SOUTH-CENTRAL AZ INCLUDING KPHX/KIWA... CONVECTION VERY LIMITED ACROSS THE CENTRAL DESERTS AT 755 PM...AND NO THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA OVER THE NEXT HOUR OR SO...BUT RADAR DOES INDICATE SEVERAL CONVECTIVELY INDUCED OUTFLOW BOUNDARIES MOVING TOWARDS THE GREATER PHOENIX AREA FROM SEVERAL DIRECTIONS. THE MOST PROMINENT IS HEADING FROM THE NORTH AT 20KTS OR SO. OTHERS ARE APPROACHING FROM THE SOUTHEAST...AND SOUTHWEST. DO NOT EXPECT WINDS WITH THESE BOUNDARIES TO EXCEED WEATHER WARNING LEVELS ...SPEEDS SHOULD STAY BELOW 30 MPH. BOTTOM LINE...EXPECT HIGHLY VARIABLE WINDS NEXT 2-3 HOURS ACROSS THE GREATER PHOENIX AREA...AND KPHX. WILL UPDATE KPHX TAF AS NEEDED TO KEEP UP WITH THE MOST SIGNIFICANT WIND SHIFTS. A SIGNIFICANT AMOUNT OF MID AND HIGH LEVEL MOISTURE FROM MEXICO IS EXPECTED TO MOVE OVER OUR AREA TONIGHT AND TUESDAY. IN ADDITION...A WEAK LOW PRESSURE SYSTEM IN THE FLOW FROM THE SOUTHEAST AND SOUTH IS EXPECTED TO MOVE INTO SOUTHERN ARIZONA TONIGHT. THUS...ISOLATED HIGH-BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE MAINLY INTO SOUTH-CENTRAL AND SOUTHWEST ARIZONA. SINCE CONFIDENCE FOR A SPECIFIC SITE IS LOW...THE THUNDERSTORMS ARE NOT MENTIONED IN THE TAFS. HOWEVER...ISOLATED THUNDERSTORMS WITH STRONG GUSTY VARIABLE WINDS AND GUSTS TO 35 KNOTS OR MORE MAINLY FROM THE SOUTH ARE POSSIBLE ESPECIALLY AT KPHX AND KIWA TONIGHT MAINLY BETWEEN 0400 AND 0800 GMT. THERE IS A SLIGHT CHANCE THE GUSTY WINDS COULD TEMPORARILY REDUCE VISIBILITY TO BELOW 3 MILES IN BLOWING DUST. OTHERWISE...A RELATIVELY TYPICAL DIURNAL WIND PATTERN IS EXPECTED TO CONTINUE BUT WITH SOME GUSTS TO 25 TO 30 KNOTS IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA TUESDAY AFTERNOON AND 20 KNOTS ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... THE STRONG HIGH PRESSURE SYSTEM ALOFT THAT HAS RESULTED IN THE WELL ABOVE AVERAGE TEMPERATURES FOR MID MAY WILL MOVE EAST OF ARIZONA AS A WEAK LOW PRESSURE SYSTEM CURRENTLY WEST OF NORTHERN BAJA CALIFORNIA MOVES EAST AND BRINGS SIGNIFICANTLY LOWER TEMPERATURES TO OUR AREA BY THURSDAY. ALSO...THE HUMIDITY WILL NOT BE QUITE AS WEDNESDAY AND THIS WILL CONTINUE THURSDAY BUT IT WILL STILL BE RELATIVELY DRY. THERE IS A SLIGHT CHANCE OF MOSTLY DRY THUNDERSTORMS LINGERING IN SOUTH-CENTRAL ARIZONA THURSDAY. OTHERWISE...SOMEWHAT HIGHER PRESSURE ALOFT WILL BRING DRY WEATHER...AND THERE WILL BE A PARTIAL RECOVERY OF TEMPERATURES FRIDAY THROUGH NEXT WEEKEND WITH AFTERNOON HUMIDITY DROPPING INTO THE SINGLE DIGITS IN MOST LOCATIONS. GENERALLY LIGHT WINDS ARE EXPECTED WITH LOCALIZED UPSLOPE GUSTS UP TO 25 MPH AFTERNOON INTO THE EVENING HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...WATERS AVIATION...CB/ELLIS FIRE WEATHER...ELLIS
Hazardous weather outlook, May 18, 6:15 AM MST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 615 AM MST MON MAY 18 2009 AZZ020>028-CAZ030>033-190115- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 615 AM MST MON MAY 18 2009 /615 AM PDT MON MAY 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ANY STORMS THAT FORM DURING THE AFTERNOON AND EVENING WILL BE EFFECTIVE AT PRODUCING VERY STRONG GUSTY WINDS...POSSIBLY STRONG ENOUGH TO CAUSE DAMAGE. AREAS OF DENSE BLOWING DUST WILL ACCOMPANY THE STRONGER WINDS. ONLY MINOR AMOUNTS OF RAIN...IF ANY...SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORM CHANCES ARE EXPECTED TO BE LIMITED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA TUESDAY BEFORE EXPANDING TO THE LOWER ELEVATIONS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA WEDNESDAY AND THURSDAY. STORMS WILL BE CAPABLE OF LOCALLY VERY STRONG WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AJ
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.